I rank Ativan 4th out of the 33 drugs I carry. I donít use Ativan very much. I only used it three times last year, but when I use it, you can be sure I need it.
Our indications for Ativan are seizure and anxiety. We can also use it for postintubation sedation if the patient starts bucking the tube, but Versed is preferred.
When I started we carried Valium as our anti-seizure med, and we required on-line medical control to give it due to a quirk in Connecticutís EMS statutes which required ďsimultaneousĒ communication with medical control in order to give a controlled substance. Fortunately, we were able to change the law and enable controlled substances to be given under written standing orders. Eventually our Valium was replaced with Versed and then Ativan was added. Standing orders for seizures only was expanded to standing orders for violent psychiatric patients, and finally, standing orders for general anxiety.
I want to first talk about the use of Ativan for anxiety. Great drug. For violent psychs we use it in combination with Haldol. It takes a little while to work, but if you are patient, it does the trick. If you are not patient and keep the patient agitated, it takes more Ativan and more time.
Ativan for general anxiety also works well. By general anxiety, I am talking about the stressed out housewife whose world is coming undone and she canít stop crying and wonít get out of bed, and basically has lost all ability to function. Another example would be the jittery man who is pacing back and forth smoking one cigarette after the other, afraid of what will happen to him if he leaves his tiny apartment, and no amount of persuasion can get him leave, including the PEC signed by a mental health doctor. These patients aren’t violent, but you just can’t get them out of there and they need help.
Ativan is also good for certain patients with respiratory distress who are freaking out because they canít breathe, which just excacerbates their condition and makes breathing worse. A frantic dsypnic patient is one of my worst nightmares. I hate a sick patient who I canít get to cooperate with me.
Now as a medic you can get by in these cases without the Ativan. Your powers of persuasion will be tested and you may end up having to physically pick up the patient and carry them kicking to your stretcher. Not the best way to get them to go, but you do what you have to do. And for the frantic breathless patient, same thing, you just have to manage.
Ativan earns it place on the Essential Eight list and its spot as my number 4 drug for it use in seizure. In particular, status epilepticus where the seizure is unremitting and the patientís airway is impaired.
Your patient is a ten-year old boy in status epilepticus. His entire body is convulsing. His face is blue because as long as he is seizing, he is not breathing. If you have Ativan, you can make this end. Sure, you have to get an IV. While Ativan can be given IM (For us, if you canít get an IV, we use Versed IM), it takes much longer to work. Now with the EZ-IO, you fail with a peripheral line, you can drill the boy. While I havenít done an IO in an actively seizing patient and suspect it is somewhat challenging, I think it is probably easier than placing an IV in a seizing patient, something I have done many times.
While ďseizureĒ is a common call, status epilepticus is not a common call. In just about all seizure calls I go to, the patient has stopped seizing prior to my arrival. Typically they are epileptics who havenít taken their Dilantin or other seizure med and they have a 3 minute gran mal seizure, and are postictal for awhile, and that is about it. But when a patient is still seizing when you come through the door (figure the time to call 911, dispatch you, drive to the scene, get out of the ambulance and walk up the stairs to the apartment seven or eight minutes have elapsed) and that seizure is unrelenting, you have to have your Ativan.
When you do have this scenario, be sure and either be prepared to bag the patient or have your intubation kit at the ready. You can stop the seizure and knock out the patientís respiratory drive at the same time. It isnít a bad idea to intubate these patients because they can start back seizing again and you want that airway protected.
I cannot imagine being on a call, and facing a continual seizing patient and not having Ativan or an anti-seizure drug available, I would feel completely powerless.
Here’s an excerpt from a post I wrote a couple years ago called Richter Scale
The patient, normally verbal, was very restless in bed, moving from side to side of the bed, unable to focus or answer questions. We got him moved over onto the stretcher and then out to our ambulance. I stayed and waited for the nursing supervisor to finish the paperwork. I asked for the med sheet, but the nurse said the man, who had a history of HTN and NIDDM, oddly wasnít on anything. I asked how long the patient had been restless and she said it started an hour earlier when the patient was found on the floor incontinent of stool and urine. That didnít sound like hyperglycemia, it sounded more like a seizure. I noticed on the paperwork the patient was a DNR, so I asked for a copy of that official paperwork as well, which the nurse reluctantly dug out for me.
Out in the ambulance, as my preceptee sunk an IV in the patientís forearm, I relayed the new information, which was different from what my preceptee had gotten from the other nurse. We put an ETCO2 cannula on the patient, but he kept grabbing at it with his left hand and yanking it off. We held his arm down long enough to get a reading Ė 35 Ė normal. There was no Kussmal breathing, no fruity acetone smell to his breath. Our blood sugar came up HI, which means greater than 500. We switched the ETCO2 cannula to a regular nasal cannula thinking the mouth piece was what was bothering him. He reached again and yanked it out of his nose. I was sitting in the right hand seat, and noticed that the patient kept looking at my preceptee on the left bench, but I couldnít get him to turn and look at me. It was apparent there was something neurological going on. When my preceptee held down his left hand, the patient reached with the right hand to try to yank the cannula out, but he kept hitting his nose and eyes. By now we were going lights and sirens to the hospital, and calling in a possible stroke alert.
To stop him from hitting himself, I held his right arm down. If I was alone in the back I would have been busy doing the 12 lead or making the radio patch, but I was able to just sit there and watch the patient. I felt a little tremor in the patientís arm. ďGet the Ativan,Ē I said. I felt like a technician watching a Richter Scale needle start to go crazy as the tremor gained in intensity. Run for the hills! The big ones coming! The seizure now apparent to the eye progressed in intensity until it was rocking the stretcher full blown. We were in the parking lot of the ED now. We managed to get the ETCO2 back on the patient and while it showed he continued to breath during the early part of his seizure, his ETCO2 was rising steadily all the way up to 69, by which time we had the ambu bag out and were trying to ventilate him in between suctioning him as secretions frothed from his mouth. The Ativan took effect and the seizure broke finally. He began to breathe effectively on his own again and his ETCO2 came back to normal.
Action: Decreases cerebral irritability; sedation
Effect: Stops generalized seizures; produces sedation
Indications: Status Epilepticus
Sedation for TCP or synchronized cardioversion
Delirium tremens (i.e. alcohol withdrawal resulting in tremors, anxiety,
hypertension, tachycardia, hallucinations and/or seizures)
Contraindications: Hypersensitivity to benzodiazepines or benzyl alcohol
Adult Dose: Status Epilepticus: 2 mg slow IV (<2 mg/min) or IM; Repeat if condition persists every 5 minutes.
Agitation / Anxiety Relief: 0.5 Ė 2 mg slow IV (<2 mg/min) or IM
Pediatric Dose: Status Epilepticus: 0.1 mg / kg (max 2 mg per dose) slow IV (<2 mg/min) or IM
Route: Slow IV (< 2 mg/min) diluted in at least an equal volume of NS; IM (undiluted)
Side Effects: CNS and respiratory depressant
Precautions: Continuous patient monitoring after administration of Lorazepam is required including
(when physically possible) pulse oximetry, ECG, capnography (when available), vital signs and respiratory effort; Rapid administration increases the
likelihood of side effects. IV Lorazepam must be diluted in at least an equal volume of saline and administered no faster than 2 mg/minute.